Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 848, NWS Jackson, MS

December 23, 2001Rankin County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 23, 2001, 2:43 AM CST for Rankin County, Smith County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 23, 2001, 2:43 AM CST (08:43 UTC)
Expired
Dec 23, 2001, 3:45 AM CST
In force
62 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Rankin County, MS, Smith County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS54 KJAN 230844
SVRJAN
MSC121-129-230945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
243 AM CST SUN DEC 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI
  SMITH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 345 AM CST

* AT 243 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER POLKVILLE...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR 
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

IF YOU ARE IN THE PATH OF THIS STORM TAKE COVER IMMEDIATELY.

LAT...LON 3222 8985 3209 8970 3211 8949 3222 8960

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 10:50 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Dec 22, 10:50 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1050 PM CST SAT DEC 22 2001

UPDATED ZONES TO ADJUST WINDS AND RAIN OVER NORTHWEST ZONES. LOWS
OK...STILL EXPECT COOLER TEMPS BY MORNING OVER THE NORTHWEST.
OTHERWISE FORECAST ON TRACK. STILL EXPECTING A FEW THUNDERSTORMS AS
THE INSTABILITY/MOISTURE AXIS SHIFT NORTH AND EAST. ACTIVITY MOVING
FROM THE GULF MAY BRING A FEW THUNDERSTORMS TO EASTERN AREAS ALSO.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 1:26 AM CSTSevere Thunderstorm WarningJANYazoo34 min
Dec 23, 1:35 AM CSTSevere Thunderstorm WarningJANScott25 min
Dec 23, 2:00 AM CSTSevere Thunderstorm WarningJANMadison, Yazoo30 min
Dec 23, 2:13 AM CSTSevere Thunderstorm WarningJANScott32 min
Dec 23, 2:32 AM CSTTornado WarningJANNewton58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.